Colorado, 2004

Hail in Colorado, August 14, 2004

August 14, 2004 · NWS GLD · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 1:33 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 14, 1:33 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SAT AUG 14 2004

.DISCUSSION...MAIN FORECAST CONCERN ARE THE EFFECTS OF THE FRONT
DEPICTED BY MODELS TO MOVE INTO THE FORECAST AREA ON MONDAY.

HAVE GONE CLOSER TO A GFS SOLUTION...BUT COMPROMISES ABOUND.

THE PATTERN HAS CHANGED LITTLE IN THE PAST 24 HOURS AND IS EXPECTED
TO CHANGE LITTLE IN DURING THE ENTIRE FORECAST PERIOD.  THIS WILL
LEAVE THE TRI-STATE REGION OF THE CENTRAL HIGH PLAINS OPEN TO
THE INFLUENCES OF SHORT WAVE TROUGHS MOVING THROUGH THE NORTHWEST
FLOW ALOFT WITH THE RIDGE IN PLACE OVER THE INTERMOUNTAIN WEST AND
WESTERN U.S....THE LOW OFF THE PACIFIC NORTHWEST SPURTING BITS OF
ENERGY EASTWARD TO TOP THE RIDGE...AND ADDITIONAL ENERGY KEEPING THE
LOW OVER THE HUDSON BAY GENERALLY IN PLACE THROUGH THE FORECAST
PERIOD.

A FEW THUNDERSTORMS DEVELOPING IN EASTERN COLORADO THIS AFTERNOON
MAY MOVE INTO FAR WESTERN KANSAS THIS EVENING.  SUNDAY EVENING...
SHORT WAVE ENERGY MOVING THROUGH THE CENTRAL PLAINS MAY HELP SPAWN
A FEW THUNDERSTORMS ACROSS SOUTH CENTRAL NEBRASKA AND CENTRAL
KANSAS.  THE MODELS DEPICT THE FRONT MOVING THROUGH THE FORECAST AREA
ON MONDAY...BUT FEEL IT MAY BE A BIT TOO FAST AND HAVE DELAYED IT
UNTIL MONDAY EVENING.  HAVE KEPT TEMPS WARMER ON MONDAY BEFORE
COOLING THEM DOWN A FEW DEGREES ON TUESDAY. HAVE THEN KEPT
PRECIPITATION MAINLY ALONG AND SOUTH OF THE FRONTAL BOUNDARY MONDAY
EVENING.

FROM TUESDAY THROUGH SATURDAY...HAVE KEPT A MENTION OF AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION
EACH AFTERNOON AND EVENING AS THE UNCERTAINTY OF TIMING AND PLACEMENT
OF SHORT WAVE ENERGY IN THE NORTHWEST FLOW CONTINUE TO PLAGUE THE
FORECAST.  TEMPERATURES SHOULD REMAIN NEAR NORMAL WITH HIGHS IN THE
MID TO UPPER 80S AND LOWS MAINLY BETWEEN 55 AND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Aug 14, 9:40 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT AUG 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FAVORED TERRAIN AREAS
OF EASTERN COLORADO AFTER 3 PM MDT. SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM BENKELMAN TO
GOODLAND TO LEOTI. THUNDERSTORMS MAY PERSIST INTO THE EVENING HOURS
WITH A CONTINUED THREAT FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS JUST ABOUT EVERYDAY AS THE WEATHER PATTERN CHANGES VERY
LITTLE. THE BEST CHANCE FOR LATE AFTERNOON AND EVENING STORMS WILL BE
OVER FAR EASTERN COLORADO WHERE STORMS COME OFF THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MWM

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Yuma

When
August 14, 3:46 PM MST
Where
Yuma County, 5 mi NNW of Yuma
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -102.750

Hail, Yuma

When
August 14, 4:17 PM MST
Where
Yuma County, Vernon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -102.283

Minor flooding in fields.

Hail, Yuma

When
August 14, 4:28 PM MST
Where
Yuma County, 4 mi SW of Vernon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -102.333

Hail, Yuma

When
August 14, 4:42 PM MST
Where
Yuma County, 4 mi SW of Vernon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -102.333

Hail has continued for 20 minutes. Vehicle windshield broken.

Hail, Yuma

When
August 14, 4:55 PM MST
Where
Yuma County, 4 mi SW of Vernon
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.900, -102.333

House shingles damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419236, 5419237, 5419238, 5419239, 5419240.